This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
Nonprescription Medication Overdose in Children
A nonprescription medication overdose
occurs when more medicine is taken than is safe to take. Nonprescription medicine is also called over-the-counter (OTC) medicine. A prescription is not needed to buy OTC medicine. OTC medicine is generally safe for your child when it is taken correctly. A medicine overdose may be mild, or it may be a life-threatening emergency.
Signs and symptoms of a mild nonprescription medication overdose:
- Flushed (red) skin or dry mouth
- Stomach pain, nausea, and vomiting
- Ringing in the ears and trouble hearing
Call 911 for any of the following:
- Your child is unconscious, not breathing, or having seizures.
Seek care immediately if:
- Your child has abdominal pain.
- Your child has little or no urine, or he has a hard time having a bowel movement.
- Your child is confused or sees or hears things that are not there.
Contact your child's healthcare provider or pediatrician if:
- Your child is flushed and is more tired than usual.
- Your child has nausea and is vomiting.
- Your child has swallowed an amount of medicine that may be harmful, but he does not have any signs or symptoms.
- You have questions or concerns about your child's care or condition.
Nonprescription medications that can cause an overdose in children:
- Acetaminophen decreases pain and fever. Acetaminophen can cause liver damage if not taken correctly. Acetaminophen can also be found along with other medicines in other OTC products. These may include medicines that are used to treat a cough and other symptoms of a cold.
- NSAIDs help decrease pain, swelling, and fever. NSAIDs can cause stomach bleeding or kidney problems in certain people. If your child takes blood thinner medicine, always ask his healthcare provider if NSAIDs are safe for him. Ibuprofen and aspirin are names of common NSAIDs. Do not give NSAIDs to children younger than 6 months without direction from your child's doctor.
- Cough and cold medicines:
- Antihistamines are used to decrease mucus that may be produced with an illness. This medicine is used to decrease a runny nose, symptoms of allergies, and to help a person sleep. Diphenhydramine is the name of a common antihistamine. Antihistamines can also be found along with other medicines in OTC products that are used to treat a cough and other symptoms of a cold.
- Antitussives are also called cough suppressants. Antitussive medicine is used to decrease a strong cough that does not seem to get better.
- Decongestants are used to clear the nose and sinuses. Sinuses are hollow spaces inside the skull that are located behind the bones of the forehead, cheeks, and eyes. Pseudoephedrine is the name of a common decongestant.
- Expectorants loosen mucus to allow coughing. This can clear mucus from the lungs and make breathing easier. Guaifenesin is the name of a common expectorant.
Signs and symptoms of a severe or life-threatening nonprescription medication overdose:
- A fast heartbeat
- Vomiting, or vomit that has blood in it
- Trouble having a bowel movement or being unable to urinate
- Hallucinating (seeing or hearing things that are not there) or having trouble talking clearly
- Dilated (large) pupils, hyperactivity (unable to stand or sit still), or seizures
- Dizziness or sleepiness, trouble breathing, confusion, or unconsciousness
Treatment for a mild nonprescription medication overdose
may include any of the following:
- Activated charcoal is a medicine that may be in the form of a powder or liquid. Healthcare providers may give activated charcoal to your child if he has swallowed too much medicine. Activated charcoal helps soak up the medicine that is still in your child's stomach. Your child may vomit when given activated charcoal.
- Emetics are medicines that cause your child to vomit. Vomiting may help remove the medicine from your child's stomach, so less is absorbed by his body.
- Gastric lavage is sometimes called having your stomach pumped. Healthcare providers clean out your child's stomach to get rid of as much medicine as they can.
- An EKG test records your child's heart rhythm and how fast his heart beats. It is used to check for changes or problems in different areas of his heart.
- A nasogastric (NG) tube may be guided from your child's nose to his stomach. The tube may be attached to suction to remove the medicine from your child's stomach. Your child may also be given medicine through this tube, such as activated charcoal.
- N-acetylcysteine (NAC) stops the effect of some types of medicine, such as acetaminophen, in your child's body. NAC may prevent some of the problems caused by your child's overdose. It can be given as medicine that your child swallows or through an IV.
Treatment for a severe or life-threatening nonprescription medication overdose
may include any of the following:
- Anticonvulsants are given to stop seizures that may be caused by a medicine overdose.
- Sedatives may help keep your child calm and relaxed if he is upset or agitated (easily angered).
- Vasopressors help constrict (narrow) the blood vessels and increase your child's blood pressure. These may be needed if the medicine overdose caused your child's blood pressure to go lower than it should.
- A ventilator is a machine that gives your child oxygen and breathes for him when he cannot breathe well on his own. An endotracheal (ET) tube is put into your child's mouth or nose and attached to the ventilator. He may need a trach if an ET tube cannot be placed. A trach is a tube put through an incision and into his windpipe.
- A liver transplant may be needed if your child's liver is badly damaged by a medicine overdose. This is surgery to replace your child's damaged liver with a healthy donor liver.
Give your child the correct amount of medicine at the correct times:
- Give your child the amount of medicine that his healthcare provider says you should. The amount is based on his weight.
- Write down how much medicine your child takes and the times he takes it. This may help keep you or another person from giving your child another dose by mistake.
- Stay on the schedule that your child's healthcare provider gave you. If you did not get this information from your child's healthcare provider, ask for it. Ask your child's healthcare provider what to do if your child misses a dose or a dose is not given on time.
- Use the spoon, cup, syringe, or dropper that is packaged with your child's medicine. Do not use kitchen teaspoons or tablespoons to measure your child's medicine because they are not correct.
Read the labels on your child's medicine carefully:
- Check the ages listed on the medicine label carefully. Some OTC medicines, such as cough and cold medicines, should not be given to children younger than 2 years.
- Check the medicine label for the active ingredients. The active ingredients will show which medicine is in the bottle, such as acetaminophen. Make sure you are not giving your child more than one medicine with the same active ingredient.
- Carefully check the medicine label before you give the medicine to your child. If the medicine package holds more than one tablet, check to make sure you are giving the correct number of tablets to your child.
- Make sure the medicine package has not been opened before you use it.
Other ways you can help prevent an overdose:
- Do not let your child take someone else's medicine, especially an adult medicine.
- Keep medicine out of the reach of children.
If you think your child has had too much of a nonprescription medication:
Call the Poison Control Center immediately . The telephone number is 1-800-222-1222 . Keep this number by every telephone in your home and on your cell phone.
Follow up with your child's healthcare provider as directed:
Write down your questions so you remember to ask them during your visits.
© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Learn more about Nonprescription Medication Overdose in Children (Ambulatory Care)
IBM Watson Micromedex
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.